J.S. asks from Chicago, IL on November 11, 2008
Benadryl to Help Sleep During Flight?
So What Happened?™
I spoke with our pediatrician. They advised me to see how the flight on the way there goes without giving any Benadryl. If it is awful, try giving a dose first at naptime to make sure my child does not get hyper instead of tired. Then, go ahead and give it to him for the flight home.
M.R. answers from Chicago on November 11, 2008
Never!!!!!! Medicines are for when children need them not because you want them to sleep! There are times we all would like our children to sleep but we don't drug them!!!! Take a different flight if you need to. What if he has a bad reaction to the drug? How would you feel then? If you think this is a good idea, call yor doctor and ask him. I am sure I know what he will say. Suck it up and deal with it. You booked the flight.
Of course if it is for ear pressure and the doctor recommends it. I am talking about doing it just so your child will sleep. Two different things!
1 mom found this helpful
M.K. answers from Chicago on November 11, 2008
When using Benadryl, you will be introducing a drug called Diphenhydramine into your infants system. It is an antihistamine. As with all antihistamines, some people get sleepy during it's use. However, some become hyperactive. You will not know its impact on a particular person/child until you try it.
At of today, the FDA has approved the over-the-counter use of this drug for children at least six years old. There are other safe uses for this drug under the supervision of a Pediatrician (we were told to give it to my 12 month old when he broke out in hives from an allergic reaction to Amoxicilian.)
Other than this information, everything else is speculative or personal opinion. Perhaps you should contact your Pediatrician for an opinion. But only you will know what's right for you and your child.
1 mom found this helpful
K.N. answers from Peoria on November 12, 2008
I have traveled many times with my three kids and have never had to medicate them. Even on trips to England (8 hour flight), I wouldn't give my kids something they didn't need. My kids always fall asleep to the sound of the plane and usually during take off if it's close to nap or bedtime. I just keep a sippy cup or bottled water close by in case their ears pop during take off or landing.
C.P. answers from Chicago on November 11, 2008
Absolutely not! Aside from being unnecessary, new studies show that giving children under age 3 or 4 any over the counter cold medicine can have adverse effects and also that they just don't help relieve symptoms. You should never give your infant any medicine without consulting with your pediatrician first anyway. How would know what the correct dosage is? I think that if mothers are suggesting this to you, you should look for advice from another pool of moms : ) Most babies sleep well on airplanes because of the hum of the engines. Nurse or give your baby a bottle.
S.A. answers from Chicago on November 12, 2008
If you have a carrier, I would say no. My kids have never had any problems sleeping at that age. And I think most doctors would have a fit if they knew you were going to medicate your child just so the little one will sleep. Take it and if things get hairy, then give it because it will take affect very quickly......but be absolutely certain of the dose for your child's weight at that time.
D.R. answers from Chicago on November 12, 2008
Yes, Benadryl is wonderful for flights! My husband and I have been using this for our daughter every time we fly. Helping the kids sleep is really just an added benefit - the main use when flying is because it helps keep their ears clear and help with the "popping" during flight. Good luck and have fun on your trip!
J.H. answers from Chicago on November 12, 2008
I would talk to your ped b4 giving any meds. The thing that I've found to work the best is having something for them to suck on during take off and landing - whether it's a bottle or a pacifier - the sucking helps to open the ears which can be painful during take off and landing due to the pressure changes. Typically the motion of the plane makes them sleepy and once you get to cruising altitude without tears you should be OK. If you can feel your ear pressure changing, so can the baby and they don't know what's going on so be ready with something to suck on at all times in case the pilot has to go above or below clouds and change altitude. Good luck!
A.M. answers from Chicago on November 12, 2008
Benadryl is no longer advised for young children. The Food and Drug Administration advises against using for children under 2, the American Academy of Pediatrics advises against using for children under 6 and Public Citizen advises against using for children under 12. In rare instances little children can have serious reactions (even fatal reactions) to it and a variety of other medications. It really isn't worth it. Also for some children it makes them hyper (exactly what you don't want). I have flown a lot with my little one, generally to Ireland which is an 8 hr flight overnight and 8 hr daytime flight back. Frequently, children will sleep especially if it is close to their bed time. Either nurse or give baby a bottle as you are taking off to help their ears. Good luck.